North Carolina, 2018

Flood in North Carolina, August 15, 2018

August 15, 2018 · NWS ILM · 1 event in 1 county or zone

An isolated stationary storm dumped four inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An isolated stationary storm dumped four inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 15, 3:22 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 15, 3:22 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
422 PM EDT Wed Aug 15 2018

.SYNOPSIS...
Generic Bermuda high pressure off the Carolina coasts will
maintain hot and humid weather through Friday. The normal
summer-time thunderstorm activity will persist thru Friday.
Convection will increase in coverage this weekend through early
next week due to the combined effects from an approaching upper
trough and a surface cold front that eventually will stall
across the Carolinas.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 345 PM Wednesday...Looking at the normal summertime
convection process across the FA thru Thursday. With the sea
breeze circulation and the Piedmont trof as sources of lift for
the aftn into the early evening hours. POPs will generally peak
in the low to possibly mid chance categories...ie. between 15
to 40 percent. Short-wave ridging aloft will temporarily push
across the FA tonight thru Thu and will act to negate tstorm
development. However, it's not nearly progged to be strong
enough to take out tstorms altogether, especially not during
this time of the year. Widespread fog/low stratus compared to
the previous 2 mornings, is not expected. However, locations
that receive rainfall this aftn/evening will have the best
chances to see fog restrictions below 1 mile and also a
temporary low stratus deck less than 1k feet, much depends on
the possible development of a low level SW jet that may keep
winds up just enough for prevent dense fog and stratus
overcast. Temperatures, both max and mins, were a consensus
amongst all model MOS guidance with no record setting temps
expected, with the fcst basically right at normal climo values
this time of the year.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 PM Wednesday...A broad southwest flow will persist
across the region through the period. Moisture will be on the
increase gradually with precipitable water values increasing to
just over two inches by period's end. Forcing will follow a
similar trend with a gradual increase with slowly increasing
pops. The highest pops are for Friday afternoon when the
aforementioned elements and of course the added daytime
instability combine in tandem. Very steady state temperatures
with highs in the lower to middle 90s and overnight lows in the
70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...An active period of weather looks
likely much of the extended as a series of fronts/troughs
impacts the Southeast. The first of these will be driven beneath
a mid-level shortwave digging into the area late Saturday into
Sunday. Although the trough axis is progged to shift offshore
late Sunday, ahead of this occurrence moisture will stream into
the region with PWATs surging towards 2.25 inches. This moisture
will work in tandem with convergence near the surface boundary,
height falls, and moderate diffluence on the RRQ of an upper
jet angling across New England to produce scattered to
potentially widespread showers and tstms, especially on Sunday.
The surface boundary will linger into Monday but other forcing
weakens, so convection chances remain elevated, but lower than
during the weekend. A brief period of shortwave ridging on
Tuesday which will bring somewhat above normal temps and drier
weather, another mid-level trough and cold front will move into
the Southeast by the end of the period. Temps through the period
will be around to slightly above normal for highs, with above
normal mins likely each night. Cloud cover and convection may
keep temps a bit cooler than progs for the weekend before subtly
warmer conditions develop early next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Sea breeze induced convection has begun and will
continue to ignite as we go thru the aftn. For the coastal
terminals will initially have VCTS followed by tempo grouping
for atleast MVFR and possibly may include IFR conditions prior
to any AMDs. The inland terminals will see possible tstorm
activity from the decaying stalled boundary that's been situated
across the vicinity since the start of this work-week. At this
point will identify this threat with VCTS and AMD when necessary
due to their later start and less coverage compared to sea
breeze induced convection. Tstorm activity will wane quickly
after sunset, with S to SSW sea breeze induced winds will fade
rather quickly given low tide occurring this evening. Will keep
a SW 5 kt or less wind at the coastal terminals due to a low
level sw jet. This may deter most fog development at the coast
but could see MVFR/IFR across the inland terminals from 08Z-12Z.
A weak mid-level s/w ridge will keep convection to a minimum
during Thu.

Extended Outlook...Mainly VFR conditions expected Thursday
and Friday except for areas of pre-dawn ground fog. The
potential for thunderstorms with brief MVFR/IFR conditions
increases by late Friday and more likely during this weekend.

&&

.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 345 PM Wednesday...Southwest flow around 10 kt except
SSW flow increasing to a solid 15 kt near shore late this aftn
thru the evening due to the sea breeze circulation cycle. A
weak low-level southwesterly jet over the area waters is
expected tonight into Thu morning and should keep SW winds in a
solid 10 to 15 kt range overnight. Significant seas for the
remainder of this aftn thru Thu will run a solid 3 ft. Wind wave
generation at 4 to 6 second periods will dominate the seas thru
tonight. However, the ESE ground swell at 7 to 9 second periods
will become the more dominate contributor to sig. seas during
Thu and beyond.

SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 PM Wednesday...Southwest winds of 10-15 knots a
little higher overnight with the nocturnal jetting will be in
place across the coastal waters through the period. The low
level jet may even produce a few hours of 15-20 knots and maybe
just a little over early Saturday. Significant seas will
generally be 2-4 feet with the higher end of the range coupled
with the higher winds.

LONG TERM MARINE /SATURDAY THROUGH MONDAY/...
As of 330 PM Wednesday...High pressure offshore will remain
in place which will force an approaching cold front to stall
and dissipate as it approaches the area late in the weekend into
early next week. This will drive SW winds of 15=20 kts
Saturday, easing a bit to around 15 kts Sunday, before falling
off moreso on Monday thanks to the weakening gradient. A low
amplitude 1ft/9sec SE swell will persist through the period, but
the primary wave group will remain a 5 sec SW wind wave at 3-4
ft. This will produce significant seas of 3-4 ft Saturday and
Sunday, falling to 2-3 ft Monday.

&&

.CLIMATE...
As of 300 AM Wednesday...Although rainfall in Wilmington over
the past 10 days has not been substantial, exceptionally wet
weather in May and July is still maintaining 2018 as the wettest
year in history. In fact through yesterday we're still running
over 10 inches ahead of the next wettest year! Annual average
rainfall for Wilmington is 57.61 inches.

Wettest Years in Wilmington's History (Jan 1 through August 14th)

Rank    Rainfall & Year
 1       60.78" in 2018
 2       49.99" in 1966
 3       48.86" in 1886
 4       48.11" in 1969
 5       46.23" in 1973

Assuming average rainfall for the remainder of the year we
should approach the all-time wettest complete year in
Wilmington's history, 1877, when 83.65 inches of rain fell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...SHK
LONG TERM...JDW
AVIATION...DCH
CLIMATE...TRA
Hazardous weather outlook, Aug 15, 2:11 AM EST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
311 AM EDT Wed Aug 15 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
160715-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
311 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-160715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
311 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Hanover

When
August 15, 3:30 PM EST to 6:30 PM EST
Where
New Hanover County, 0.18 mi NNE of Baymeade to 0.6 mi NNE of Baymeade
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.272, -77.819

A slow moving storm produced four inches of rain in Ogden. Police closed Bright Leaf Road at Wendover Lane. Flooding was also reported in the 7400 block of Market Street and on Amsterdam Way.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779876.